Alert archive / Michigan / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 69, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 23, 1999, 5:45 PM EDT for Mecosta County, Newaygo County, Michigan. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 23, 1999, 5:45 PM EDT (21:45 UTC)
- Expired
- Jul 23, 1999, 6:30 PM EDT
- In force
- 45 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
Counties Mecosta County, MI, Newaygo County, MI
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 6:22 PM EDT | Thunderstorm Wind 53 | Morley, MI | Several trees were downed in Morley. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 23, 12:30 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
| Jul 23, 4:00 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 9.8 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 28 J/kg
- Mixed-layer CIN
- -342 J/kg
- Mixed-layer LCL
- 1152 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 4:44 PM EDT, 1 hour 1 minute earlier.
Area forecast discussion, Jul 23, 4:44 PM EDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 444 PM EDT FRI JUL 23 1999 CHALLENGE FOR TODAY HAS BEEN AND WILL CONTINUE TO BE THUNDERSTORMS WATCH 575 HAS BEEN CLEARED FOR THE GRR CWA AND REPLACED BY WATCH 576. FIRST ROUND OF TSTMS HAS MOVED EAST AND THE NEXT ROUND IS MOVING INTO LAKE MI. ATMOSPHERE IMMEDIATELY BEHIND THE FIRST LINE OF CONVECTION IN THE NW PORTION OF THE CWA HAS CAPES AS LOW AS 100 WITH CAPES OVER WRN AND SRN PARTS OF CWA RANGING FROM 2000 TO 4000 SO LIS RANGE FROM -4 TO -8 SO AIRMASS REMAINS UNSTABLE. TSTMS ACTIVITY HAS BEEN DIMINISHING AS IT MOVES ACROSS THE LAKE BUT EXPECT THAT AS THE MAIN TROF FORCES THE STORMS EAST THEY WILL BEGIN TO HOLD TOGETHER AS THEY MOVE ACROSS THE LAKE AND REGENERATE AS THEY MOVE OVER THE WARMER LAND. INTERESTING FEATURE ON RADAR THIS AFTERNOON IS AN OUTFLOW BOUNDARY FROM SOUTH CENTRAL NEWAYGO COUNTY ACROSS KENT TO SE EATON COUNTY. A SMALL A WEAK STORM FIRED ON THE BOUNDARY EARLIER BUT IT HAS YET TO PROVIDE A FOCUS... EXPECT THIS TO CHANGE LATER THIS EVENING AS THE STORMS FROM WISCONSIN MOVE INTO OUR AREA. REMAINDER OF FORECAST...HOT AND DUSTY AS WE REALLY HAVE NO REAL CHANGE IN AIRMASS. DEWPOINTS GO FROM THE 70S TO THE 60S SO STILL UNCOMFORTABLE BUT HEAT INDICES WELL BELOW THE VALUES THEY REACHED TODAY EVEN THOUGH TEMPS WILL BE WARMER. ZONAL FLOW WITH 5OO MB RIDGE BUILDING BACK INTO THE GREAT LAKES EARLY NEXT WEEK. .GRR...NONE. MWH
In the hours before
Special weather statement, Jul 23, 12:32 PM EDT, 5 hours 13 minutes before
MIC005-015-037-045-057-065-067-073-081-107-117-121-123-127-139-232200 - SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1232 PM EDT FRI JUL 23 1999 IN SOUTHWEST LOWER MICHIGAN SEVERE THUNDERSTORM WATCH NUMBER 575 INCLUDES THE FOLLOWING COUNTIES AND EXPIRES AT 600 PM EDT IN SOUTHWEST LOWER MICHIGAN 4 COUNTIES... ALLEGAN BARRY KENT OTTAWA IN WEST CENTRAL LOWER MICHIGAN 3 COUNTIES... MUSKEGON NEWAYGO OCEANA IN CENTRAL LOWER MICHIGAN 4 COUNTIES... MECOSTA MONTCALM GRATIOT ISABELLA IN SOUTH CENTRAL LOWER MICHIGAN 4 COUNTIES... CLINTON EATON INGHAM IONIA ...AND THE ADJOINING COASTAL WATERS OF THE FOLLOWING COUNTIES... ALLEGAN OTTAWA MUSKEGON OCEANA MASON...LAKE ...OSCELOLA AND CLARE COUNTIES REMAIN IN SEVERE THUNDERSTORM WATCH NUMBER 574 UNTIL 4 PM EDT. MWH
Special weather statement, Jul 23, 12:32 PM EDT, 5 hours 13 minutes before
MIC005-015-037-045-057-065-067-073-081-107-117-121-123-127-139-232200 - SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1232 PM EDT FRI JUL 23 1999 IN SOUTHWEST LOWER MICHIGAN SEVERE THUNDERSTORM WATCH NUMBER 575 INCLUDES THE FOLLOWING COUNTIES AND EXPIRES AT 600 PM EDT IN SOUTHWEST LOWER MICHIGAN 4 COUNTIES... ALLEGAN BARRY KENT OTTAWA IN WEST CENTRAL LOWER MICHIGAN 3 COUNTIES... MUSKEGON NEWAYGO OCEANA IN CENTRAL LOWER MICHIGAN 4 COUNTIES... MECOSTA MONTCALM GRATIOT ISABELLA IN SOUTH CENTRAL LOWER MICHIGAN 4 COUNTIES... CLINTON EATON INGHAM IONIA ...AND THE ADJOINING COASTAL WATERS OF THE FOLLOWING COUNTIES... ALLEGAN OTTAWA MUSKEGON OCEANA MASON...LAKE ...OSCELOLA AND CLARE COUNTIES REMAIN IN SEVERE THUNDERSTORM WATCH NUMBER 574 UNTIL 4 PM EDT. MWH
Special weather statement, Jul 23, 3:13 PM EDT, 2 hours 32 minutes before
MIZ037>040-240100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
313 PM EDT FRI JUL 23 1999
SEVERE THUNDERSTORM WATCH NUMBER 574 THAT WAS IN EFFECT FOR PORTIONS OF THE
SOUTHWEST QUARTER OF LOWER MICHIGAN HAS BEEN CANCELLED. THE WATCH IS
NO LONGER IN EFFECT FOR THE FOLLOWING COUNTIES:
IN CENTRAL MICHIGAN
OSCEOLA AND CLARE
IN WEST CENTRAL MICHIGAN
MASON AND LAKE
AND THE ADJOINING COASTAL WATERS OF AFFECTED LAKESHORE COUNTIES.
HOWEVER...SEVERE THUNDERSTORM WATCH NUMBER 575 REMAINS IN EFFECT UNTIL
600 PM EDT.
THIS WATCH INCLUDES THE SOUTHWEST MICHIGAN COUNTIES OF: OCEANA...NEWAYGO
...MECOSTA...ISABELLA...MUSKEGON...MONTCALM...GRATIOT...OTTAWA...KENT...
IONIA...CLINTON...ALLEGAN...BARRY...EATON...AND INGHAM.Special weather statement, Jul 23, 3:13 PM EDT, 2 hours 32 minutes before
MIZ037>040-240100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
313 PM EDT FRI JUL 23 1999
SEVERE THUNDERSTORM WATCH NUMBER 574 THAT WAS IN EFFECT FOR PORTIONS OF THE
SOUTHWEST QUARTER OF LOWER MICHIGAN HAS BEEN CANCELLED. THE WATCH IS
NO LONGER IN EFFECT FOR THE FOLLOWING COUNTIES:
IN CENTRAL MICHIGAN
OSCEOLA AND CLARE
IN WEST CENTRAL MICHIGAN
MASON AND LAKE
AND THE ADJOINING COASTAL WATERS OF AFFECTED LAKESHORE COUNTIES.
HOWEVER...SEVERE THUNDERSTORM WATCH NUMBER 575 REMAINS IN EFFECT UNTIL
600 PM EDT.
THIS WATCH INCLUDES THE SOUTHWEST MICHIGAN COUNTIES OF: OCEANA...NEWAYGO
...MECOSTA...ISABELLA...MUSKEGON...MONTCALM...GRATIOT...OTTAWA...KENT...
IONIA...CLINTON...ALLEGAN...BARRY...EATON...AND INGHAM.Special weather statement, Jul 23, 4:05 PM EDT, 1 hour 40 minutes before
MIZ043>045-050-051-056>058-064>066-071>073-240200-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
405 PM EDT FRI JUL 23 1999
THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE
UNTIL 1000 PM EDT FRIDAY EVENING. THIS WATCH INCLUDES THE FOLLOWING
COUNTIES:
IN WEST CENTRAL MICHIGAN
OCEANA...MUSKEGON AND NEWAYGO
IN SOUTH CENTRAL MICHIGAN
IONIA...CALHOUN AND EATON
IN SOUTHWEST MICHIGAN
KALAMAZOO...KENT...VAN BUREN...OTTAWA...BARRY AND ALLEGAN
IN CENTRAL MICHIGAN
MONTCALM AND MECOSTA
THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.
THIS WATCH REPLACES SEVERE THUNDERSTORM WATCH NUMBER 575 WHICH WAS
IN EFFECT FOR PORTIONS OF SOUTHWEST MICHIGAN.Special weather statement, Jul 23, 4:05 PM EDT, 1 hour 40 minutes before
MIZ043>045-050-051-056>058-064>066-071>073-240200-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
405 PM EDT FRI JUL 23 1999
THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE
UNTIL 1000 PM EDT FRIDAY EVENING. THIS WATCH INCLUDES THE FOLLOWING
COUNTIES:
IN WEST CENTRAL MICHIGAN
OCEANA...MUSKEGON AND NEWAYGO
IN SOUTH CENTRAL MICHIGAN
IONIA...CALHOUN AND EATON
IN SOUTHWEST MICHIGAN
KALAMAZOO...KENT...VAN BUREN...OTTAWA...BARRY AND ALLEGAN
IN CENTRAL MICHIGAN
MONTCALM AND MECOSTA
THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.
THIS WATCH REPLACES SEVERE THUNDERSTORM WATCH NUMBER 575 WHICH WAS
IN EFFECT FOR PORTIONS OF SOUTHWEST MICHIGAN.The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 10:55 AM EDT | Severe Thunderstorm Warning | GRR | Mason | 35 min |
| Jul 23, 11:18 AM EDT | Severe Thunderstorm Warning | GRR | Clinton | 12 min |
| Jul 23, 11:25 AM EDT | Severe Thunderstorm Warning | GRR | Lake | 35 min |
| Jul 23, 12:10 PM EDT | Severe Thunderstorm Warning | GRR | Isabella, Mecosta | 50 min |
| Jul 23, 1:10 PM EDT | Tornado Warning | GRR | Isabella | 20 min |
| Jul 23, 1:44 PM EDT | Severe Thunderstorm Warning | GRR | Isabella | 31 min |
| Jul 23, 2:00 PM EDT | Severe Thunderstorm Warning | GRR | Gratiot | 30 min |
| Jul 23, 2:20 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun, Jackson | 55 min |
| Jul 23, 2:30 PM EDT | Severe Thunderstorm Warning | GRR | Gratiot | 15 min |
| Jul 23, 2:57 PM EDT | Severe Thunderstorm Warning | GRR | Ingham | 43 min |
| Jul 23, 6:14 PM EDT | Severe Thunderstorm Warning | GRR | Montcalm | 46 min |
| Jul 23, 7:13 PM EDT | Tornado Warning | GRR | Osceola | 32 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.